Three 16-year-olds had heart attacks days after smoking K2 -- a blend of herbs laced with chemicals meant to mimic the effects of marijuana -- doctors report in the journal Pediatrics.
"Lots of teenagers get chest pain, but very few teenagers get that from a heart attack," said Dr. Colin Kane, a pediatric cardiologist at UT Southwestern & Children's Medical Center in Dallas. "I am certainly suspicious that there was something in the K2 that would have caused these heart attacks."
K2 is one of many "fake pot" products that have become popular recently. Others are marketed under names such as Blaze, Spice, and Solar Flare. They have become increasingly popular among young people in the last few years. In March, the Drug Enforcement Administration banned the substances nationwide after reports of increasing calls and visits to poison control centers, hospitals and by police in response to use of these products.
"Emergency room physicians report that individuals that use these types of products experience serious side effects, which include convulsions, anxiety attacks, dangerously elevated heart rates, increased blood pressure, vomiting, and disorientation," the agency said.
Heart attacks are now added to that list.
Dr. Kane said there have been no similar cases at his hospital since the three heart attacks. All three teens reportedly survived. "I'm not sure if use is going down or if there was something particular about this batch" of K2, he said.